Alert archive / Texas / Tornado Warnings in 2022
Tornado Warning 9, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this tornado warning at May 1, 2022, 7:18 PM CDT for Pecos County, Upton County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2022, 7:18 PM CDT (00:18 UTC)
- Expired
- May 1, 2022, 8:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.75 in
Counties Pecos County, TX, Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 101 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 2:51 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1553 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1349 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted.
191
WFUS54 KMAF 020018
TORMAF
TXC371-461-020100-
/O.NEW.KMAF.TO.W.0009.220502T0018Z-220502T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Midland/Odessa TX
718 PM CDT Sun May 1 2022
The National Weather Service in Midland has issued a
* Tornado Warning for...
Northeastern Pecos County in southwestern Texas...
South central Upton County in western Texas...
* Until 800 PM CDT.
* At 717 PM CDT, a severe thunderstorm capable of producing a tornado
was located 15 miles southwest of McCamey, moving east at 15 mph.
HAZARD...Tornado and baseball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northeastern Pecos and south central Upton Counties, including the
following locations... Bakersfield and Girvin.
This includes Interstate 10 between mile markers 292 and 294, and
between mile markers 296 and 306.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3108 10221 3106 10221 3100 10219 3101 10218
3099 10210 3086 10212 3092 10253 3110 10250
3110 10241 3103 10227 3103 10222 3104 10222
3109 10230 3110 10230 3110 10209 3108 10209
TIME...MOT...LOC 0017Z 276DEG 14KT 3100 10243
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75 IN
$$
161 follow-up statement
224
WWUS54 KMAF 020035
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
735 PM CDT Sun May 1 2022
TXC371-461-020100-
/O.CON.KMAF.TO.W.0009.000000T0000Z-220502T0100Z/
Pecos TX-Upton TX-
735 PM CDT Sun May 1 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
NORTHEASTERN PECOS AND SOUTH CENTRAL UPTON COUNTIES...
At 735 PM CDT, a confirmed tornado was located 12 miles southwest of
McCamey, moving east at 15 mph.
HAZARD...Damaging tornado and baseball size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Girvin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3108 10221 3106 10221 3100 10219 3101 10218
3099 10210 3089 10212 3096 10245 3110 10245
3110 10241 3103 10227 3103 10222 3104 10222
3109 10230 3110 10230 3110 10209 3108 10209
TIME...MOT...LOC 0035Z 276DEG 14KT 3099 10235
TORNADO...OBSERVED
MAX HAIL SIZE...2.75 IN
$$
16What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 1, 6:06 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, May 1, 6:06 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
606 PM CDT Sun May 1 2022
...New AVIATION...
See 00z aviation discussion below.
.AVIATION...
(00Z TAFS)
Issued at 558 PM CDT Sun May 1 2022
Winds will generally be elevated and gusty out of the southeast to
south this evening. Winds will weaken later tonight then will
become southwesterly to westerly by Monday afternoon. Storms will
continue to impact the area and will be near the MAF and FST
terminals for the next couple of hours. Low ceilings will be
possible for most of the terminals tonight into tomorrow morning.
&&
.SHORT TERM...
(This afternoon through Monday night)
Issued at 155 PM CDT Sun May 1 2022
A strong upper low will swing across NV and UT today and move
into CO tonight. This low will move onto the plains Monday as
another low moves out of OR.
There is an enhanced risk of severe storms today across much of the
area. Low level moisture recovering from front yesterday but dewpts
in the 50s have made it back to the higher elevations with 60 dewpts
moving up through the Pecos River valley and Southern Permian Basin.
Highest pops tonight are in the east through storms will start in
the west on dryline/mountains. According to latest SWOMCD These
storms will have potential for unusually large hail. Could also see
damaging wind, locally heavy rain, and a few tornadoes.
Wind will be S to SE tonight becoming west Monday. Borderline high
wind will be possible Monday at GDP. Lows in the 50s and 60s
tonight warming to the 80s and 90s Monday. A cold front blows in
late Monday night and will bring cooler lows to northern counties.
&&
.LONG TERM...
(Tuesday through Saturday)
Issued at 155 PM CDT Sun May 1 2022
A departing upper level shortwave trough will send a weak cold front
into our region Tuesday morning. The front will only make it to the
Pecos River Valley before diffusing out and isn't expected to impact
high temperatures much. A larger upper trough is progged to dig
through the central Rockies late Tuesday into Wednesday and eject
into the central Plains by 00z Thursday. This will allow a warm
front to push through, shifting flow to southerly by the afternoon.
The warm front may also trigger some isolated thunderstorms along
the dryline across the lower Trans Pecos and eastern Permian Basin.
A Pacific Front accompanying the upper level disturbance will sweep
through the region Wednesday afternoon/evening. This is expected to
develop scattered thunderstorms as it interacts with the retreating
dryline across the eastern CWA. Scattered convection remains
possible overnight, though precipitation chances decrease after
midnight.
The chance of storms diminishes by Thursday morning as the upper
level trough and forcing departs, leaving the remainder of the long
term period dry. Another cold front will drop in from the north
Thursday morning, bringing temperatures down to near average. Upper
level ridging begins to build Friday, increasing
heights/thickness that will set up a warming trend for the
weekend that could bring Midland's first 100 degree day of the
year next Sunday.
-Munyan
&&
.FIRE WEATHER...
Issued at 155 PM CDT Sun May 1 2022
A Red Flag Warning is in effect today across our far northwestern
zones where a sharpening dryline is expected to bring critical
humidity and winds near 20kts. Thunderstorms are possible this
afternoon/evening outside of the warning area where the
possibility of lightning starts exists as well as gusty, erratic
winds.
The dryline is expected to surge eastward Monday, bringing
critical RHs areawide. The extent for fire concerns remains
highly conditional of this afternoon's thunderstorm activity and
where wetting rains will occur. A Fire Weather Watch is currently
in effect across Southeast New Mexico southward through the Marfa
Plateau where the highest confidence for critical fire weather
conditions exists. Given the uncertainty of rainfall, will leave
the Watch as is though more zones may need to added in the next
forecast update should the Watch be upgraded.
Through mid week, moisture will slosh back and forth with the
dryline diurnally surging towards the eastern CWA during the day and
retreating westward overnight. This will allow for good to excellent
moisture recovery out east but an extended period of drying out
west. Without any major weather systems providing windier days,
RFTIs will be driven primarily by low RH behind the dryline.
Near-critical to critical conditions are anticipated behind the
dryline and dictated by its placement through mid-week.
-Munyan
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 64 93 56 86 / 50 10 0 0
Carlsbad 52 92 56 91 / 20 0 0 0
Dryden 66 95 64 93 / 50 10 0 10
Fort Stockton 60 93 61 93 / 40 0 0 0
Guadalupe Pass 57 82 58 84 / 10 0 0 0
Hobbs 54 88 49 86 / 30 0 0 0
Marfa 46 85 47 89 / 20 0 0 0
Midland Intl Airport 62 92 57 88 / 50 0 0 0
Odessa 62 92 57 88 / 50 0 0 0
Wink 58 94 54 91 / 30 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
Eastern Culberson County-Guadalupe Mountains Above 7000
Feet-Guadalupe and Delaware Mountains-Van Horn and Highway
54 Corridor.
Fire Weather Watch from Monday morning through Monday evening
for Chinati Mountains-Davis Mountains-Davis Mountains
Foothills-Eastern Culberson County-Guadalupe Mountains
Above 7000 Feet-Guadalupe and Delaware Mountains-Loving-
Marfa Plateau-Reeves County Plains-Van Horn and Highway 54
Corridor-Ward-Winkler.
NM...Red Flag Warning until 9 PM MDT this evening for Chaves Plains-
Eddy Plains-Sacramento Foothills and Guadalupe Mountains.
Fire Weather Watch from Monday morning through Monday evening
for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
Guadalupe Mountains.
&&
SHORT TERM...80
LONG TERM....70
AVIATION...80Hazardous weather outlook, May 1, 2:44 PM CDT, 4 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 244 PM CDT Sun May 1 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-021945- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 244 PM CDT Sun May 1 2022 /144 PM MDT Sun May 1 2022/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is an enhanced risk of severe storms this afternoon and tonight over portions of Southeast New Mexico, the Trans Pecos, and the Permian Basin. Very large hail and damaging wind will be the main concerns, but locally heavy rain and isolated tornadoes are possible. A Red Flag Warning is in effect this afternoon and early evening for the Guadalupe and Delaware Mountains, Sacramento Foothills, Chaves and Eddy County plains, and most of Culberson County. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A Fire Weather Watch is in effect from Monday morning through Monday evening for Southeast New Mexico south to lower Brewster County. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions to the National Weather Service or local law enforcement. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Local storm report, May 1, 5:57 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
557 PM CDT SUN MAY 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 13 NNE FORT STOCKTON 31.06N 102.79W
05/01/2022 E2.75 INCH PECOS TX EMERGENCY MNGR
&&Special weather statement, May 1, 6:04 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
604 PM CDT Sun May 1 2022
TXZ067-075-274-012345-
Pecos TX-Ward TX-Reeves County Plains TX-
604 PM CDT Sun May 1 2022
...A strong thunderstorm will impact portions of north central Pecos,
eastern Reeves and southeastern Ward Counties through 645 PM CDT...
At 604 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Grandfalls, or 24 miles southwest of Monahans, moving
northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Grandfalls, Coyanosa and Royalty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for western and
southwestern Texas.
&&
LAT...LON 3156 10296 3140 10276 3134 10277 3115 10305
3127 10320
TIME...MOT...LOC 2304Z 223DEG 14KT 3127 10307
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
16Local storm report, May 1, 6:22 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
622 PM CDT SUN MAY 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM HAIL 15 E FLOREY 32.44N 102.34W
05/01/2022 M2.25 INCH ANDREWS TX TRAINED SPOTTER
&&Local storm report, May 1, 6:55 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
655 PM CDT SUN MAY 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL SNYDER 32.71N 100.92W
05/01/2022 E1.50 INCH SCURRY TX PUBLIC
&&Local storm report, May 1, 7:00 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
700 PM CDT SUN MAY 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM HAIL 2 ENE SEAGRAVES 32.95N 102.53W
05/01/2022 M1.50 INCH GAINES TX TRAINED SPOTTER
&&Special weather statement, May 1, 7:08 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
708 PM CDT Sun May 1 2022
TXZ047-048-020045-
Scurry TX-Borden TX-
708 PM CDT Sun May 1 2022
...A strong thunderstorm will impact portions of west central Scurry
and east central Borden Counties through 745 PM CDT...
At 708 PM CDT, Doppler radar was tracking a strong thunderstorm near
J B Thomas Reservoir, or 14 miles west of Snyder, moving northeast at
20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
J B Thomas Reservoir and Knapp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 1000 PM CDT for western
Texas.
&&
LAT...LON 3258 10118 3271 10127 3285 10109 3263 10109
TIME...MOT...LOC 0008Z 223DEG 18KT 3267 10116
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
88The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:08 PM CDT | Special Weather Statement | MAF | Borden | 37 min |
| May 1, 7:08 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 52 min |
| May 1, 7:12 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos | 48 min |
| May 1, 7:14 PM CDT | Areal Flood Advisory | MAF | Borden, Scurry | 3 hr |
| May 1, 7:31 PM CDT | Flash Flood Warning | MAF | Scurry | 2 hr |
| May 1, 7:31 PM CDT | Tornado Warning | MAF | Scurry | 44 min |
| May 1, 7:31 PM CDT | Tornado Warning | MAF | Pecos | 44 min |
| May 1, 7:42 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Howard, Martin | 20 min |
| May 1, 7:44 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 46 min |
| May 1, 7:45 PM CDT | Special Weather Statement | MAF | Ector | 45 min |
| May 1, 7:46 PM CDT | Special Weather Statement | MAF | Terrell | 44 min |
| May 1, 7:47 PM CDT | Special Weather Statement | MAF | Scurry | 43 min |
| May 1, 7:58 PM CDT | Flash Flood Warning | MAF | Crane, Pecos | 2 hr |
| May 1, 8:00 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 60 min |
| May 1, 8:09 PM CDT | Tornado Warning | MAF | Pecos | 51 min |
| May 1, 8:12 PM CDT | Special Weather Statement | MAF | Dawson | 48 min |
| May 1, 8:51 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 39 min |
| May 1, 9:50 PM CDT | Areal Flood Warning | MAF | Scurry | 3 hr |
| May 2, 5:08 AM CDT | Red Flag Warning | MAF | Andrews, Borden, Brewster, Crane, Culberson, Dawson and 16 more | 16 hr |
Nearby
Tornado Warnings in Texas, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.